MAUDE Adverse Event Report: ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER UNITY VCS/CS, ACCESSORY, UNITY 4D PHACO HANDPIECE; UNIT, PHACOFRAGMENTATION

ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER UNITY VCS/CS, ACCESSORY, UNITY 4D PHACO HANDPIECE; UNIT, PHACOFRAGMENTATION
Catalog Number 8065000315
Medical Device Problem Code Output below Specifications (3004)
Health Effect - Clinical Codes Corneal Edema (1791); Blurred Vision (2137)
Date of Event 04/28/2026
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that during cataract surgery on the left eye using an ophthalmic system and ophthalmic handpiece, the handpiece underperformed during nucleus sculpting.The physician observed that it created uneven, fluffy, and less efficient grooves, making nuclear disassembly more challenging and less predictable.The physician also reported repeated observations of excessive posterior capsule surge creating an unstable intraocular environment.The surgeon stated that system settings require optimization and that parameters were being adjusted to determine the optimal settings.Postoperatively, the patient experienced corneal edema, poor vision, and delayed visual rehabilitation in the eye operated on using the ophthalmic system compared with the fellow eye underwent surgery with another ophthalmic system.The patient was treated with isolde salt solution directly postoperative to expedite recovery from corneal edema and to reduce the extent.The patient subsequently achieved improved vision, and no permanent corneal issues were reported.The patient's condition was resolved.This report pertains to the ophthalmic handpiece involved in the reported event and represents three of eleven reports and three of ten patients from the same facility.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
UNITY VCS/CS, ACCESSORY, UNITY 4D PHACO HANDPIECE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer (Section G)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key25857679
Report Number2028159-2026-01088
Device Sequence Number17506948
Product Code HQC
UDI-Device Identifier00380650003157
UDI-Public(01)00380650003157(17)351006(11)251008(10)17NTJD
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K233876
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number8065000315
Device Lot Number17NTJD
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/23/2026
Supplement Date Received by Manufacturer07/17/2026
Initial Report FDA Received Date07/17/2026
Supplement Report FDA Received Date08/10/2026
Date Device Manufactured10/08/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNITY VCS CONSOLE
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age60 YR
Patient SexUnknown